Journal of Applied Mathematics

Journal of Applied Mathematics / 2014 / Article
Special Issue

Completely Monotonic and Related Functions: Their Applications

View this Special Issue

Research Article | Open Access

Volume 2014 |Article ID 530682 | 4 pages | https://doi.org/10.1155/2014/530682

Existence of Solutions for a Baby-Skyrme Model

Academic Editor: Senlin Guo
Received11 Apr 2014
Accepted02 Jul 2014
Published15 Jul 2014

Abstract

The existence of the energy-minimizing solutions for a baby-Skyrme model on the sphere is proved using variational method. Some properties of the solutions are also established.

1. Introduction

Half a century ago, Skyrme [1] firstly suggested that the soliton in the nonlinear -model [2] may be explained by the baryon number, which is corresponding to the winding number of soliton.

The Skyrmions were originally introduced to describe baryons in three spatial dimensions [1]. In a nonlinear scalar field theory, a Skyrmion is a classical static field configuration of minimal energy. The scalar field is the pion field, and the Skyrmion represents a baryon. The Skyrmion has a topological charge which prevents continuously deforming to the vacuum field configuration. This charge is identified with the conserved baryon number which prevents a baryon from decaying into pions [1, 3].

Skyrmions have been shown to exist for a very wide class of geometries [4], which are now playing an increasing role in other areas of physics as well. For example, in certain condense matter systems, Skyrmions are used to model the bubbles that appear in the presence of an external magnetic field in two dimensions; they could provide a mechanism associated with the disappearance of antiferromagnetism, the onset of HTc superconductivity, and so on. In condensed matter physics [5], the model [6] has direct applications which may give an effective description in quantum Hall systems. In the context of condensed matter physics [7, 8], direct experimental observations can be made. In three spatial dimensions [6], baby Skyrmions have been studied in the context of strong interactions as a toy-model in order to understand the more complicated dynamics of usual Skyrmions which live.

In the present paper we consider a baby-Skyrme model, that is, Skyrmional model in two spatial dimensions, which was introduced in [9]. Our purpose of this paper is to establish the existence of the energy-minimizing solutions for this baby-Skyrme model rigorously by the variational method. In Section 2, we will present the mathematical structure of the model and the main existence theorem. In Section 3, we will show the existence of the energy-minimizing solutions by the variational method and establish some properties of the solutions.

2. The Mathematical Structure and Existence Theorem

Baby Skyrmions are obtained as the nontrivial solutions of the well-known nonlinear model. The model consists of three real scalars subject to the constraint The equation of motion admits solutions with finite energy which represents a mapping of into . They are characterized by the density , and the winding number , The energy functional of this model is as follows: with where is a unit vector in the third derivation in internal space and is a parameter that is assumed positive.

By using the inequality we may find the Bogomol’nyi bound

We are to extend the model above by going from to where is the radius of the two-sphere. By the polar coordinates , and , And the Jacobian of the transformation and the metric associated with the polar coordinates are

In order to obtain explicit static solutions in the winding number sector, we introduce the hedgehog parameterization where is subject to the boundary conditions

The energy functional is as follows: while the winding number density results in

It is not difficult to show that the Euler-Lagrange equation of (13) is

Next we are to find a solution of the boundary problem (15) and (12). We will establish the existence of solutions by the indirect variational method.

Here is our main existence theorem, which solves the above problem.

Theorem 1. The boundary value problem (15) and (12) has a solution such that and there hold the sharp asymptotic estimates

3. The Proof of Theorem 1

In this section, we will divide the proof of Theorem 1 into two lemmas.

Lemma 2. The boundary value problem (15) and (12) has a solution such that

Proof. In order to get a solution of (15) with the boundary condition (12), we may look for the minimizers of the functional (13).
We first introduce the admissible space Obviously the set is not empty.
We intend to find a solution of (15) and (12) by solving the minimization problem: Let be a minimizing sequence of (20). Without loss of generality, we may assume that Otherwise, we may modify the sequence to fulfill (21) meanwhile without enlarging the energy. From the inequality we may see that uniformly as .
Similarly, we have Then, we may find that uniformly as .
In view of (22) and (23), letting , we have
We may get that the sequence is bounded in for any Using weak compactness, we may assume that (in fact, a subsequence in it) is weakly convergent in . Applying a diagonal subsequence argument, we may assume there is an such that weakly in . In view of the compact embedding theorem, we may get That is, can be compactly embedded into . So we see that the convergence (27) is strong in . Consequently, we know that is absolutely continuous in any compact subinterval of and continuous on .
Let Using the weak lower semicontinuity property of the functional, we obtain the inequality for any Letting we have
Thus we see that fulfills the complete boundary conditions (12). Therefore and (30) allows us to obtain That is, is found to be a solution of (20). As a consequence, is a finite-energy solution of (12) and (15).

Next we will establish some properties of the energy-minimizing solutions.

Lemma 3. Let be the energy-minimizing solution obtained in Lemma 2. Then

Proof. Evidently, is an equilibrium point of (15). We assume that there is such that Hence, attains its global minimum, so Using the uniqueness theorem for the initial value problem of ordinary differential equations, we can get which contradicts so Similarly, we may find that
Combining Lemmas 2 and 3, we complete the proof of Theorem 1.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work was supported by the Natural Science Foundation of Henan Province under Grant 122300410188. The authors thank the referees for their valuable suggestions which improve the quality of this paper. They also thank Professor S.-X. Chen for his guidance and assistance throughout the work.

References

  1. T. H. R. Skyrme, “A non-linear field theory,” Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, vol. 260, pp. 127–138, 1961. View at: Publisher Site | Google Scholar | MathSciNet
  2. Y. Yang, Solitons in Field Theory and Nonlinear Analysis, Springer, New York, NY, USA, 2001. View at: Publisher Site | MathSciNet
  3. T. H. R. Skyrme, “A unified field theory of mesons and baryons,” Nuclear Physics, vol. 31, pp. 556–569, 1962. View at: Publisher Site | Google Scholar | MathSciNet
  4. N. S. Manton, “Geometry of skyrmions,” Communications in Mathematical Physics, vol. 111, no. 3, pp. 469–478, 1987. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. A. D. Jackson, N. S. Manton, and A. Wirzba, “New skyrmion solutions on a 3-sphere,” Nuclear Physics A, vol. 495, no. 3-4, pp. 499–522, 1989. View at: Publisher Site | Google Scholar | MathSciNet
  6. B. M. A. Piette, B. J. Schroers, and W. J. Zakrzewski, “Dynamics of baby skyrmions,” Nuclear Physics B, vol. 439, no. 1-2, pp. 205–235, 1995. View at: Publisher Site | Google Scholar | MathSciNet
  7. S. L. Sondhi, A. Karlhede, S. A. Kivelson, and E. H. Rezayi, “Skyrmions and the crossover from the integer to fractional quantum Hall effect at small Zeeman energies,” Physical Review B, vol. 47, no. 24, pp. 16419–16426, 1993. View at: Publisher Site | Google Scholar
  8. X. Z. Yu, Y. Onose, N. Kanazawa et al., “Real-space observation of a two-dimensional skyrmion crystal,” Nature, vol. 465, no. 7300, pp. 901–904, 2010. View at: Publisher Site | Google Scholar
  9. N. N. Scoccola and D. R. Bes, “Two-dimensional skyrmions on the sphere,” Journal of High Energy Physics, vol. 1998, no. 9, 9 pages, 1998. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2014 Hongan Hu and Kunlin Hu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

571 Views | 353 Downloads | 3 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.